The artist Thomas Kinkade, 54, died from a lethal combination of alcohol and Valium, according to an autopsy report from the Santa Clara County, California, medical examiner.
Alcohol and Valium, also known as diazepam, are both depressants that slow down the central nervous system. These depressants slow down the brain and also decrease the heart rate, lower the blood pressure and cause lethargy.
"Because your brain will control autonomic function like heart beat, breathing, when the concentration is so high that area of the brain is affected, it does not function," said Douglas Rohde, supervisor of chemistry and toxicology at Lake County Crime Laboratory in Ohio. Rohde is not involved in Kinkade's case.
This could knock a person into a coma, and then breathing and heart beat could stop.
Kinkade's autopsy report cited "acute ethanol and diazepam intoxication" as the cause of death and the manner of death "accidental."
When the two substances are combined, the alcohol heightens the effects of Valium. This drug is a benzodiazepine, a widely prescribed type of medication. It's prescribed for sedation, sleep and relief from anxiety and muscle spasms. The drug comes with warnings about alcohol use.
"When the patient mixes alcohol plus Valium, often times the effect can be greater than those alone," said Bruce Goldberger, professor and director of toxicology at the University of Florida Medicine. "This phenomenon is known as synergistic. So 1 plus 1 is not 2, but 3 or 4, demonstrating an enhanced effect, rather than taking the drugs alone."
Deaths due to this mixture have been commonplace for decades, he added.
The combination could cause euphoria, but the mix is highly risky because it, "essentially shuts down the normal processes of the brain which can lead to death," Goldberger said.
Kinkade also had heart disease, according to the autopsy. But it was not listed as a cause of death. His brother had previously told the San Jose Mercury News that the artist had battled alcoholism for four or five years.